Professor & patients' paper on the solvable biological challenge of ME/CFS: reader-friendly version
Simon McGrath provides a patient-friendly version of a peer-reviewed paper which highlights some of the most promising biomedical research on ME/CFS ...
Discuss the article on the Forums.

Can DHEA lower cortisol further?

Discussion in 'Adrenal Dysfunction' started by outdamnspot, Apr 15, 2016.

  1. outdamnspot

    outdamnspot Senior Member

    Messages:
    438
    Likes:
    136
    My integrative doctor has put me on DHEA (dissolved in the cheek of the mouth -- to bypass conversion into Estrogen etc.) for adrenal fatigue, alongside NDT for my subclinical hypothyroidism.

    I started both today and actually feel dramatically worse. The dose of thyroid is 1/4 grain, taken on an empty stomach. After dosing, I noticed I was experiencing air hunger and palpitations; thinking it might be my weak adrenals, I took my first DHEA dose .. I felt more relaxed, but also physically weak, hungry and have just been a zombie all day.
     
  2. JaimeS

    JaimeS Senior Member

    Messages:
    3,192
    Likes:
    11,786
    Mid-Ohio Valley, United States
    Palpitations would SEEM to be related to your new thyroid meds. Heart palps are listed as common side effects of high thyroid meds. Physicians recognize that thyroid medications have to be adjusted for each patient individually, and often the initial dose is 'incorrect'. You might need an even smaller dosage, especially if your hypothyroidism is subclinical. I'd call the integrative doc and describe your symptoms.

    I don't get air hunger with lowered cortisol; I get it with elevated cortisol. But we are all unique, ill little snowflakes. DHEA does antagonize cortisol. But it's hard to judge the effect of two meds separately when you took them together (though I understand why you did!) I wouldn't draw any conclusions about DHEA's effects in this case.
    Describe this to your integrative doc as well. If you do choose to try it again on its own, I'd try a FAR smaller dose than before, so you can note the effect without feeling so awful.

    Was your DHEA tested and determined to be low? Was your cortisol tested and determined to be high (which I can see as a rationale for administering DHEA in the absence of other testing)?

    -J
     
  3. outdamnspot

    outdamnspot Senior Member

    Messages:
    438
    Likes:
    136
    Thanks for the reply. From my understanding, 1/4 of a grain of Dessicated Thyroid is a very small dose (the suggested starting dose according to SSTM is 1 grain), and people online have suggested that starting *too low* can make one feel worse. Regardless, I will stick with my doctor's recommendation of moving up 1/4 each week.

    My doctor instructed me to start the DHEA and NDT together. Do you happen to know if DHEA antagonizes HIGH levels of cortisol, or will it reduce low levels as well? These studies suggest it can acutely raise cortisol: https://examine.com/rubric/effects/view/212/Cortisol/all/

    My S-DHEA was 8.1 (range: 4.3 -- 15.0). My fasting cortisol was high, but that may have been because I have reactive hypoglycemia and did the test on 3-4 hours sleep (which will usually make me panicky). A 24-hour urine cortisol test showed my levels were below normal, though I don't have the exact results.

    I am wondering if I should try the Thyroid Extract on its own for a few days to see how I react, and then maybe add back in the DHEA? Or just stay on the combination and try to push through. It is really awful trying to make these decisions when you feel so trapped in your mind/body.
     
  4. JaimeS

    JaimeS Senior Member

    Messages:
    3,192
    Likes:
    11,786
    Mid-Ohio Valley, United States
    If you have ME, or any kind of general med sensitivity, 'very low' may not be low enough. Hip's 'low and slow' suggestion is 1/16th the 'normal' low dose and increasing slowly.

    Even feeling this poorly? Did you explain your symptoms to your physician and s/he advised you to continue on regardless? Again, you are an individual, and your doctor doesn't know how you've reacted to a drug unless you tell them. I strongly urge you to speak with your physician rather than assuming that your reaction is both harmless and to be expected. Probably they will be able to set your mind at ease, but better safe than sorry.

    Your DHEA is perfectly normal and your cortisol is high; I suppose supplementing with DHEA is to convince cortisol to drop, to get the ratio back into balance. You ask if DHEA would also reduce low cortisol. Is there a reason to presume that your cortisol is ever low?

    I see the study you're referring to; that DHEA increases cortisol at first, and then slowly decreases it (where 'slowly' is 'months later'.) Note this study was performed on menopausal women, the next on pos-menopausal women. If that's not you, that info may not apply.

    That's probably as much advice as I feel comfortable giving already. I would definitely consult your doc and discussing the symptom(s) you noted.

    Let me know how it goes!

    -J
     
    Crux likes this.
  5. Tammy

    Tammy Senior Member

    Messages:
    1,070
    Likes:
    1,401
    New Mexico
    The DHEA/cortisol issue has always been confusing to me. In the early years of CFS my cortisol levels were very high and my CFS specialist gave me DHEA to lower them.
     

See more popular forum discussions.

Share This Page